Alert archive / California / Hazardous Seas Warnings in 2019
Hazardous Seas Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Jan 5, 2019, 9:03 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2019, 9:03 PM PST (05:03 UTC)
- Expired
- Jan 6, 2019, 3:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
282 WHUS76 KEKA 060503 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 903 PM PST Sat Jan 5 2019 PZZ455-470-475-061100- /O.EXP.KEKA.GL.W.0001.000000T0000Z-190106T0500Z/ /O.NEW.KEKA.SE.W.0002.190106T0503Z-190106T1100Z/ Cape Mendocino to Pt Arena out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 903 PM PST Sat Jan 5 2019 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PST SUNDAY... The National Weather Service in Eureka has issued a Hazardous Seas Warning, which is in effect until 3 AM PST Sunday. * WAVES/SEAS...Steep SW to W combined seas of 15 to 16 ft at 11 seconds tonight. These begin to subside early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Seas Warning means hazardous sea conditions are imminent or occurring. Recreational boaters should remain in port, or take shelter until waves subside. Commercial vessels should prepare for rough seas and consider remaining in port or taking shelter in port until hazardous seas subside. && $$ PZZ450-061315- /O.EXP.KEKA.GL.W.0001.000000T0000Z-190106T0500Z/ /O.NEW.KEKA.SC.Y.0002.190106T0503Z-190106T2300Z/ Pt St George to Cape Mendocino out 10 nm- 903 PM PST Sat Jan 5 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST SUNDAY... The National Weather Service in Eureka has issued a Small Craft Advisory, which is in effect until 3 PM PST Sunday. * WINDS...Westerly at 10 to 15 kts...becoming southerly 15 to 25 kts by Sunday morning. * WAVES...Moderately steep SW to W waves around 12 to 13 ft at 12 sec slowly subsiding tonight through Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
503 WHUS76 KEKA 061122 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 322 AM PST Sun Jan 6 2019 PZZ455-470-475-061930- /O.EXP.KEKA.SE.W.0002.000000T0000Z-190106T1100Z/ /O.EXA.KEKA.SC.Y.0002.000000T0000Z-190106T2300Z/ /O.NEW.KEKA.GL.A.0002.190108T0200Z-190109T1700Z/ Cape Mendocino to Pt Arena out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 322 AM PST Sun Jan 6 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Eureka has issued a Small Craft Advisory, which is in effect until 3 PM PST this afternoon. A Gale Watch has also been issued. This Gale Watch is in effect from Monday evening through Wednesday morning. * WINDS...Westerly at 10 to 20 kts...becoming southerly 15 to 25 kts later Sunday morning. Southerly Gales are likely late Monday through early Wednesday. * WAVES...Moderately steep SW to W waves around 12 to 13 ft at 12 sec slowly subsiding through the day and overnight. A combination of steep southerly seas and a large westerly swell will generate combined seas of 17 to 23 feet between late Monday and early Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ450-061930- /O.CON.KEKA.SC.Y.0002.000000T0000Z-190106T2300Z/ Pt St George to Cape Mendocino out 10 nm- 322 AM PST Sun Jan 6 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WINDS...Westerly at 10 to 15 kts...becoming southerly 15 to 25 kts by Sunday morning. Strong to briefly Gale Force southeast winds are expected Tuesday through early Wednesday. * WAVES...Moderately steep SW to W waves around 12 to 13 ft at 12 sec slowly subsiding tonight through Sunday. A large westerly swell and steep wind waves will likely combine to generate hazardous seas Tuesday through early Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 5, 3:43 PM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 5, 3:43 PM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
343 PM PST Sat Jan 5 2019
.SYNOPSIS...Winds will diminish tonight, but rain and mountain
snow will continue. Sunday a second storm will bring additional
rain and mountain snow. A brief break in the weather is expected
Monday before another strong system is expected to bring bring
rain, mountain snow, and gusty winds to the area Monday night and
Tuesday. Additional systems are forecast to impact the region mid
to late week.
&&
.Short Term...A strong area of low pressure and associated frontal
boundary is approaching the coast this afternoon. This has brought
strong winds to the area. The highest ridges of Humboldt and Del
Norte county have seen gusts of 70 to 80 mph with other areas
seeing strong winds. These winds will rapidly diminish this
evening and tonight as the front moves out of the area. There may
be a brief period of stronger westerlies behind the front,
although confidence is low on this. As the front moves out the
upper level trough moves over the area. This will bring showers to
the area. These are not expected to be strong, but snow levels
will drop to around 3,000 feet. There may be a few thunderstorms
with these showers and some small hail. There is not expected to
be a significant amount of small hail. The strongest showers are
expected to be Humboldt and Del Norte counties where 2 to 5 inches
of snow is possible down to 3,000 feet. So have issued a winter
weather advisory for the interior areas above 3,000 feet.
Mendocino and Trinity county will likely see some snow showers
tonight as well, but amounts are expected to be less than 3
inches. It is a possible some of the stronger showers will drive
snow levels as low as 2,500 feet, but amounts should be less than
an inch or two.
Sunday another system moves into the area in the morning. Snow
levels across much of the area will rise fairly quickly, however
in Trinity county it looks like we will continue to see snow
levels around 3,000 feet. So have issued a winter storm watch for
areas above 3,000 feet once again. Winds will be lighter with this
system, gusts to 45 mph are possible on the ridges. A wind
advisory is possible, although at this point it doesn't look too
likely. Sunday night snow levels will fall once again across the
area. Models have trended lighter with this system so it doesn't
look like additional winter products will be needed.
Monday models have trended lighter with the precip amounts as a
brief area of high pressure moves quickly across the area. So
have backed off on the pops during the day. Skies may continue to
be cloudy. Monday night the next system approaches the area. The
warm front will bring some light rain across much of the area
Monday night. Snow levels may be low in Trinity county initially
with the warm front, but should rise fairly quickly to around
7,000 feet. At this point it looks like snow amounts at low
elevations will be light, but confidence is low on that. Breezy
south winds will likely keep areas to the north of the mountains,
such as around Humboldt drier. The main cold front is expected to
move across the area Tuesday afternoon or evening. MKK
.Long Term...Tuesday night the front moves out of the area,
although there are some slight differences in the timing between
the models. The upper level trough moves through on Wednesday
bringing showers to the area. This should drop snow levels, but
they may only drop to 4,000 or 5,000 feet. Wednesday night into
Thursday the models show another frontal boundary approaching the
area, but stalling just off the coast. It then shifts to the north
leaving the area mainly dry. Confidence is very low on this
pattern so have maintained slight chance to chance pops. Late
Friday into Saturday the models are showing another system moving
onshore. Current runs have the main energy going south with the
north coast on the north edge of the system. Confidence is low on
this pattern, but it looks like it will continue to be unsettled
with some wet periods. MKK
&&
.AVIATION...VFR conditions are prevailing at the coast this
afternoon, with the main concern being winds heading into this
evening. Inland areas ceilings are lower, with more locations
experiencing MVFR to locally IFR conditions. These lower
conditions are from a combination of lower ceilings and heavier
showers, along with areas of mountain snow above about 3000 ft
elevation. A cold front is in the process of pushing onshore, with
will act to shift winds to more of a west-southwest direction.
Winds at the coast may initially become stronger as this occurs,
but otherwise expect winds both at the surface and aloft to ease
through this evening. Precipitation will continue to transition
from steadier/stratiform to more intermittent/convective. The
strongest of the showers, mainly along the north coast may contain
lightning or small hail. Am leaving this out of the CEC and ACV
TAFs for now, since the threat appears to be rather isolated, but
will TEMPO in some potential for heavier downpours and reduced
VSBY in rain.
Otherwise for the overnight period, expect a lull in precipitation
across portions of our area from 06-12Z, before rain and mountain
snow becomes more widespread again from 12Z-18Z. Ceilings may become
more widespread MVFR to IFR overnight as the winds ease, and
continue into Sunday, with visibilities dropping to 3-5SM as the
steadier rain moves in. Of course where there is mountain snow,
visibility will be substantially lower.
&&
.MARINE...Northerly winds will continue to diminish today, with
the strongest winds over the S outer waters. Winds will become
more southwesterly over the extreme northern waters later today
and tonight ahead of an approaching weak frontal system.
Northerlies will increase again by Sunday afternoon. Wind gusts
may reach gale force over the S outer waters by late Sunday night,
and a Gale Watch may be required by this afternoon's CWF
issuance.
Several NW swell trains will be traversing the waters over the next
several days. A new swell train is expected to enter the area today
with an initial period of around 20 seconds. Another swell train is
expected to reach the area late on Tuesday with initial periods
around 19 seconds. This swell is expected to be smaller than the
first batch. /SEC
.Coastal hazards....The North Spit tide gauge briefly reached 8.9
feet today and likely caused some minor coastal flooding around
Humboldt Bay. Southerly winds will be weaker tomorrow so expect it
will top out just below the threshold of 8.8 feet, but this will
need to watched as it gets closer. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Sunday morning through Sunday evening
for CAZ107-108.
Wind Advisory until 6 PM PST this evening for CAZ101-103-107-108-
110>113.
Winter Storm Warning until 10 PM PST this evening for CAZ107-108-
111.
High Wind Warning until 6 PM PST this evening for CAZ102-104>106.
Winter Weather Advisory until 4 AM PST Sunday for
CAZ102-105-106.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 9 PM PST this evening for PZZ450-455-470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 5, 4:43 AM PST, 16 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 443 AM PST Sat Jan 5 2019 CAZ101-103-061245- Coastal Del Norte-Northern Humboldt Coast- 443 AM PST Sat Jan 5 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-104>106-061245- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 443 AM PST Sat Jan 5 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning is currently in effect above 1,500 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-108-111-061245- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- 443 AM PST Sat Jan 5 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect above 1,500 feet. A Winter Storm Warning is currently in effect 3,000 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ112-061245- Southwestern Mendocino Interior- 443 AM PST Sat Jan 5 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect above 1,500 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ109-061245- Mendocino Coast- 443 AM PST Sat Jan 5 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Gusty winds of 30 to 40 mph are possible on the coastal ridges of the Mendocino coast today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ110-113-061245- Northwestern Mendocino Interior-Southeastern Mendocino Interior- 443 AM PST Sat Jan 5 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory is currently in effect above 1,500 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A series of storms will bring bouts of rain, high mountain snow, and periods of gusty winds the rest of this weekend and through the middle of next week. Travel will be impacted. Slow down in bad weather and plan your road trip ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
In the hours before
Local storm report, Jan 5, 4:19 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
419 PM PST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 6 W FOREST GLEN 40.40N 123.44W
01/05/2019 E2.5 INCH TRINITY CA PUBLIC
SOUTH FORK MOUNTAIN SUMMIT ON HIGHWAY 36.
ELEVATION 4110. RAINING AT TIME OF
OBSERVATION, & ROAD JUST WET. ESTIMATED 2 TO
3 INCHES SNOW ALONG ROADSIDE AT TIME OF
OBSERVATION.
&&
ADThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 9:03 PM PST | Small Craft Advisory | EKA | 18 hr | |
| Jan 5, 10:11 PM PST | Winter Storm Warning | EKA | Del Norte, Humboldt, Mendocino, Trinity | 20 hr |
| Jan 6, 3:22 AM PST | Gale Watch | EKA | 24 hr | |
| Jan 6, 10:13 AM PST | Hazardous Seas Warning | EKA | 5 hr |
Nearby
Hazardous Seas Warnings in California, 2019Every hazardous seas warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.